Need treatment? Find help or get online counseling right now!

6 Comments to
Shifting Perspective on Bipolar Medication Weight Gain

The comments below begin with the oldest comments first. (If there's more than one page, click on the last comments page to jump to the most recent comments.) Jump to reply form.

  1. This is a luvlie article and i hope Jake feels better and better.
    However, i also gained a considerable amount of weight on antipsychotics, abilify didnt help me and I’ve several times ended up back on quetiapine. I’ve tried every way to lose the weight and not been successful. So, over the past two years during which i turned 50, mg blood pressure has gone higher and i have been showing increasing signs of metabolic syndrome until finally in March this year i was diagnosed with tyoe 2 diabetes. Both my GP and psychiatrist are confident its related to my medication, at least in part. I really wish i had been made aware of the risks as i may have made different choices regarding a balance of mental and physical health. Everybody taking any psychiatric meds known to increase the risk of becoming diabetic, plus all the associated risks of the terrifying complications.
    X

    • Thank you StephQ for sharing your story – which is so very common. It is important that anyone taking these medications – or the parents of a child taking them – are fully informed, from the start, about major side effect risks. Weighing the risks of not taking psychiatric medicine versus the risks of the medicines is an essential part of informed consent to using the medication.

      Efforts to reduce side effects and effects of side effects can be more helpful if they are put into place sooner rather than later, but this will only happen if the risks are openly discussed from the start.

  2. I am very sad for this boy that he is only 10 and already on antipsychotic medication. The author mentioned he had low energy and depressive symptoms. Were any other methods tried before medication, like therapy (there are so many kinds). I think children would respond very well to animal therapy with horses or dogs. It is significant that he’s gained 20 pounds due to this medication. The author wishes that everyone would stop mentioning his weight and I agree, but that is not going to happen realistically in our weight-focused society and wishing it wasn’t so is not going to change it. My heart breaks for this child. I know what I am talking about because I have been taking these medications for over 30 years and had to endure the huge weight gain plus other side effects which don’t go away. Good luck to him and his family.

    • Dear Tammy – Thank you for your thoughtful reply. I should have mentioned in the piece that the family and Jake have been actively engaged in a variety of other non-medical supports for a long time – including psychotherapy and school supports, as well as physical activities such as team sports. These have all been important and continue to be for him – unfortunately he still needed medical intervention, with the hope of tapering off medication as soon as possible. It is always an ongoing and active conversation with this and other families living with similar challenges. Like you I always want to put in every non-medication effort into play before considering medicine trials.

      I like the idea of equine support – and I will look into it. I have two “canine assistants” in my practice – and they are of great help for many of my patients – unfortunately this little boy has a deathly fear of dogs! But animal assisted treatments and all types of nature and animal focused care and activities can be powerful interventions in work with children and families.

      I wish you the best on your journey – it sounds like it has not been an easy one at all. Thank you again for sharing your thoughts.

  3. I have battled bipolar for 20 years at least. Fortunately I had women psychiatrists who steered me to medicines that did not cause weight. I founght weight troubles my entire life. They knew that any medicine with this side effect they proscribed would be like the operation was a success but the patient died.

    I finally had a vertical.sleeve gastrectomy. I am a normal weight. I have seen male psychiatrists recently who blithely suggest risperadol olanzapine or seroquel. They never say anything about a possible very likely side effect of weight gain.. tThey simply for not care. They only care about their knowledge being superior about the disease. They do not care about the patient, especially a woman. You have to go home and read about these effects. I take Wellbutrin Lamictal and Zklonopin for anxiety. They work they do not cause weight gain. I would never go to a male psychiatrist.

    • Lora,
      Thank you for your very articulate way of expressing what I also feel concerning weight gain side effects to medications.
      I have suffer with Bipolar II Disorder for most of my life. However, I only received treatment in 2011 and was finally diagnosed with this disorder beginning in on 4/4/2014. I am 52 years old and with the exception of one instance in 2003, managed to get through the years unscathed without treatment. Since beginning my BPD treatment my psychiatrist has prescribed numerous medications to treat my condition. However, the side effects of weight gain and hair loss have haunted me to this day. When I discuss my feelings about these side effects I have not been able to put into words my feelings except to say that if the hair loss comes to a point of being noticeable or the weight gain begins again I will consider jumping the bridge. My doctor has stated that some of her patients where wigs to which I have responded that was unexceptable to me. Through my years of fighting this condition I founded that the only thing I could control in my life was my weigh and I did this easily and efficiently (keeping my weight down to between 105 – 112 lbs. To take away this control how has left me as you said, feeling as though the patient died in the surgery. I plan to share this simple statement with my doctor at my next visit and hope she understands that just to abate my symptoms is not enough, if I have no sense of self left.
      Thanks again for sharing!

 

Join the Conversation!

We invite you to share your thoughts and tell us what you think in this public forum. Before posting, please read our blog moderation guidelines. A first name or pseudonym is required and will be displayed with your comment. Your email address is also required, but will be kept private. (Please note that we use gravatars here, which are tied to your email address.) A website/blog/twitter address is optional.

Post a Comment: